Hail, Winnebago
- When
- May 5, 1:39 PM CST
- Where
- Winnebago County, 4.09 mi NE of Thompson
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.410, -93.720
A strong MCS rolled out of South Dakota during the afternoon of the 5th. The air was rich with dewpoints to the south of the advancing complex in the mid 60s to around 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong MCS rolled out of South Dakota during the afternoon of the 5th. The air was rich with dewpoints to the south of the advancing complex in the mid 60s to around 70. CAPE rose to 1000 to 2000 J/kg with a very sheared environment as lifted indices fell to -3 to -6 C. Available shear was in the 40 to 55 kt range. The LCL was fairly low, under 1000 meters, however the storms themselves were elevated and not rooted in the boundary layer. Downdraft CAPE was between 600 and 1000 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere 400-600 J/kg. The freezing level was high for early May and was around 13,500 feet. The storms produced heavy rain with precipitable water values around 1.4 inches. Though gusty winds of 40 to 50 MPH were reported with the storms, the predominant mode of severe weather was in the form of Hail. Quarter size hail fell in Winnebago County northeast of Thompson for example. Quarter size hail also fell near Mason City in Cerro Gordo County. Numerous reports of one quarter to one half inch diameter hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 5, 11:37 AM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1237 PM CDT SAT MAY 5 2012 .SHORT TERM /TODAY/... OUR REGION WILL SEE ANOTHER DAY OF SEASONALLY WARM AND HUMID WX. ANY SHRA/TSRA TAKING PLACE AT THE TIME OF THIS DISCUSSION SHOULD HAVE DISSIPATED BY SUNRISE OR SHORTLY THEREAFTER. THUS DRY CONDITIONS ARE EXPECTED MOST OF THE DAY TODAY. EARLY CHALLENGE MAY BE FOG. FRIDAY MORNING SAW LOW CLOUDS AND FOG IN THE MORNING...WHICH GAVE WAY TO MOSTLY SUNNY CONDITIONS. WILL MENTION AREAS OF FOG EARLY THIS MORNING. FOCUS THEN TURNS TO POTENTIAL FOR TSTM ACTIVITY LATER TDA. TSTM INITIATION IS EXPECTED IN ERN NEBRASKA AND ERN SOUTH DAKOTA LATE THIS AFTERNOON INTO THIS EVENING. SEVERE WX IS POSSIBLE GIVEN THE FORECAST INSTABILITY AND FORCING...SEE SPC DAY 1 DISCUSSION FOR MORE DETAILS. PRESENT THINKING IS THAT THIS WX WILL NOT AFFECT OUR REGION UNTIL AFTER 00Z. .LONG TERM /TONIGHT THROUGH FRIDAY/... ANOTHER CHANGE IN THE PATTERN IS ON THE HORIZON AS A STRONG UPPER LEVEL ANOMALY OVER IDAHO AND NEVADA AND INTO THE FAR NORTHERN PLAINS BY MONDAY. THUNDERSTORM FOCUS EARLY THIS EVENING SHOULD BE TO THE NORTHWEST OF THE FORECAST AREA THEN MOVING EAST INTO CENTRAL IOWA LATE EVENING AND OVERNIGHT. SOME OF THIS ACTIVITY MAY LAST INTO SUNDAY MORNING OVER THE SOUTHEAST. ANOTHER ROUND IS POSSIBLE...MAINLY OVER THE SOUTHEAST HALF ON SUNDAY AND SUNDAY EVENING AS THE SURFACE BOUNDARY MOVES THROUGH THE AREA. EACH ROUND WILL HAVE THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL. THE BEST KINEMATIC FORCING DURING THIS PERIOD WILL BE FOCUSED TO WEST AND NORTHWEST AND THIS IS WHERE THE HIGHEST RISK FOR SEVERE WEATHER RESIDES. DRIER AIR WILL MOVE INTO THE AREA BY MONDAY WITH A DRY DAY IN THE FORECAST. THE UPPER WAVE TO THE NORTH WILL BEGIN TO PASS TO THE NORTHEAST BY TUESDAY...BRINGING CYCLONIC FLOW TO THE STATE. A FEW ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THOUGH AN INVERSION NEAR 700 MB WILL BE A LIMITING FACTOR. TUESDAY AND WEDNESDAY WILL BE THE COOLEST DAYS DURING THE PERIOD WITH THE CYCLONIC FLOW IN PLACE. WARM ADVECTION BEGINS BY THURSDAY AND WILL RESULT IN THE RETURN OF THUNDERSTORM CHANCES FOR LATE IN THE PERIOD. THAT SAID...THE FLOW DURING THIS TIME VERY WELL COULD RESULT IN A SPLIT OF ENERGY TO THE NORTH AND SOUTH OF IOWA WITH CHANCES LIMITED. && .AVIATION...05/18Z LIFR TO MVFR CONDITIONS OVER THE NORTHEAST HALF OF THE STATE WILL IMPROVE THIS AFTERNOON. TSRA COMPLEX OVER SOUTHWEST MN WILL SKIRT ALONG THE NORTHERN EDGE OF IA THIS AFTERNOON AND LIKELY ONLY AFFECT KMCW. CONDITIONS WILL BE VFR FOR THE LATER AFTERNOON INTO THE EARLY EVENING...BUT LOW CLOUDS WILL REFORM TONIGHT. ADDITIONAL TSRA WILL DEVELOP OVER THE NORTHWEST TOWARD 05Z OR SO AND SPREAD OVER THE TAF SITES WITH A SEVERAL HOUR PERIOD OF TSRA EXPECTED. IMPROVEMENT SUNDAY WILL BE SLOW ONCE AGAIN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM...MS MAY 12 AVIATION...MS MAY 12 LONG TERM...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CDT SAT MAY 5 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 536 AM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND OVERNIGHT. A FEW SEVERE STORMS WITH GOLF BALL SIZED HAIL AND 60 MPH ARE POSSIBLE. AN ISOLATED TORNADO MAY OCCUR. LOCALLY HEAVY RAINS AND FLASH FLOODING ARE POSSIBLE IN SOME OF THE SLOWER MOVING STORMS AS MOISTURE LEVELS REMAIN HIGH ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES REMAIN SUNDAY AND SUNDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY OVER THE SOUTHEAST PORTION OF CENTRAL IOWA. THE NEXT CHANCE FOR THUNDERSTORMS ARRIVES ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN SUNDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
957 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 W CORWITH 42.99N 94.02W
05/04/2012 E1.00 INCH KOSSUTH IA PUBLIC
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 WNW CORWITH 43.01N 94.03W
05/04/2012 E1.00 INCH KOSSUTH IA TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL. GROUND COVERED IN HAIL.
&&
SKOWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 148 PM CDT SAT MAY 5 2012 IAZ005-051945- KOSSUTH- 148 PM CDT SAT MAY 5 2012 ...STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN KOSSUTH COUNTY... AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING OVER EXTREME NORTHWESTERN KOSSUTH COUNTY...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS STORM IS STILL INTENSIFYING AND A SEVERE THUNDERSTORM WARNING MAY BE ISSUED IF THIS TREND CONTINUES. LOCATIONS IMPACTED INCLUDE... LEDYARD... LEDYARD... LAKOTA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SKOW
The Minneapolis radar (KMPX), 160 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369017, 369038.